Kentucky, 2010

Hail and Damaging Wind in Kentucky, May 27, 2010

May 27, 2010 · NWS PAH · 4 events in 3 counties and zones

A few strong to severe storms occurred as daytime heating contributed to strong instability ahead of a southward-moving disturbance in the mid levels of the atmosphere.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A few strong to severe storms occurred as daytime heating contributed to strong instability ahead of a southward-moving disturbance in the mid levels of the atmosphere.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 27, 5:18 AM CST, 7 hours 7 minutes earlier.

Area forecast discussion, May 27, 5:18 AM CST, 7 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
618 AM CDT THU MAY 27 2010

.UPDATE...
UPDATED THE AVIATION SECTION. NO CHANGE TO THE PUBLIC DISCUSSION
SECTION.

&&

.DISCUSSION...
LATEST SURFACE ANALYSIS DEPICTS A WEAK COLD FRONT/BOUNDARY
BISECTING THE FA FROM NORTH TO SOUTH. THIS IS SOMEWHAT DETECTED BY
SFC PRESSURE BUT BETTER DEFINED BY TEMP GRADIENT. RADAR WAS PPINE
FOR THE MOMENT BUT COULD SEE SOMETHING FIRE ALONG THE BOUNDARY MUCH
LIKE 48 HOURS PREVIOUS (MON NGT TUE AM) WHEN ANOTHER BOUNDARY WAS
LOCATED SIMILAR TO THIS ONE.

A MID/UPPER LEVEL WAVE WILL MOVE THROUGH THE AREA TODAY BRINGING
GOOD CHANCES FOR TSRA'S. THIS ACTIVITY SHOULD DECREASE/DIMINISH
OVERNIGHT THURSDAY INTO FRIDAY AS HAS BEEN THE CASE MOST OF THE
WEEK. FRIDAY THE MODELS HINT AT A WEAK SURFACE BOUNDARY SETTING UP
OVER THE SOUTHEAST PORTION OF THE FA. THIS COMBINED WITH A WEAK OPEN
OR CLOSED 500 MB LOW WITH THE 12Z WED ECMWF AND A OPEN WAVE WITH THE
00Z THU GFS AS WELL AS THE LATEST SREF. FOR THIS REASON MAY HAVE TO
EXPAND POPS NORTHWARD A BIT FOR FRIDAY. AS WITH PREVIOUS AFD SAT
LOOKS TO BE A PRIME DAY FOR THE HOLIDAY WEEKEND...WITH HIGH PRESSURE
BEING IN CONTROL OF MOST OF THE WEATHER. HOWEVER ALONG THE TN BORDER
AND LBL AREA COULD SEE SOMETHING POP UP IN THE AFTN OR PROPAGATE OUT
OF TN. THIS ACTIVITY SHOULD BE RESTRICTED TO SOUTHERN PORTIONS OF KY
AT BEST IN THE PAH FA. THIS SUBTLE FEATURE CONTINUES TO MEANDER JUST
SOUTH OF KY THROUGH SUNDAY. HOWEVER WITH HIGH PRESSURE EXERTING ITS
INFLUENCE FROM THE NORTH WILL OPT TO LEAVE POPS OUT FOR NOW OVER THE
WEEKEND. BUT MAY HAVE TO REASSESS LATER.

&&

.AVIATION...
HAVE CB AND VCTS QUALIFIERS IN AT THE TAF SITES TODAY AND TONIGHT.
SURFACE TRAJECTORY SHOULD BE NORTHERLY...WITH SPEEDS LESS THAN 10
KTS.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.
&&
Hazardous weather outlook, May 27, 3:01 AM CST, 9 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
401 AM CDT THU MAY 27 2010

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-281000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
401 AM CDT THU MAY 27 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL ARE EXPECTED AGAIN THIS
AFTERNOON AND INTO THE EVENING. A FEW STORMS MAY PULSE UP TO NEAR
SEVERE LEVELS WITH DAMAGING WIND GUSTS THE MAIN CONCERN.

MINOR TO MODERATE FLOODING WILL CONTINUE FOR POINTS NEAR THE
CONFLUENCE OF THE OHIO AND MISSISSIPPI RIVER. PLEASE SEE THE
LATEST FLOOD WARNINGS AND STATEMENTS FOR ADDITIONAL DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SCATTERED THUNDERSTORMS ARE EXPECTED THROUGHOUT THE AREA
THURSDAY. A STRAY STORM MAY BRIEFLY PULSE UP TO NEAR SEVERE LEVELS
WITH DAMAGING WINDS AND LARGE HAIL THE PRIMARY CONCERNS. LOCALLY
HEAVY RAINFALL WILL ALSO BE A CONCERN WITH ANY THUNDERSTORM. A FEW
STORMS MAY LINGER INTO THE EVENING.

A SMALL CHANCE OF THUNDERSTORMS IS FORECAST FOR THE HOLIDAY WEEKEND.
ANY THUNDERSTORMS SHOULD REMAIN BELOW SEVERE LEVELS.

A CHANCE OF THUNDERSTORMS IS FORECAST THROUGHOUT THE AREA MONDAY
THROUGH TUESDAY...AS A FRONT STALLS OUT JUST NORTH OF THE AREA. AT
THIS TIME...SEVERE WEATHER CANNOT BE RULED OUT.

MINOR TO MODERATE FLOODING WILL CONTINUE FOR POINTS NEAR THE
CONFLUENCE OF THE OHIO AND MISSISSIPPI RIVER. PLEASE SEE THE
LATEST FLOOD WARNINGS AND STATEMENTS FOR ADDITIONAL DETAILS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

The radar

The Evansville,IN radar (KVWX), 81 km away, was scanning. The volume nearest the first event began at 18:25 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Daviess

When
May 27, 12:25 PM CST
Where
Daviess County, 2.4 mi SW of Doyle
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.724, -87.098

Nickel-size hail occurred on the south side of Owensboro near the Highway 60 by-pass.

Hail, Caldwell

When
May 27, 1:15 PM CST
Where
Caldwell County, Princeton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.120, -87.870

Hail, Caldwell

When
May 27, 1:18 PM CST
Where
Caldwell County, 1.25 mi W of Black Hawk
Measured
1 in hail
Reported by
NWS Employee
Coordinates
36.973, -87.892

Quarter-size hail was reported by a National Weather Service employee at the 55-mile marker on Interstate 24.

Thunderstorm Wind, Marshall

When
May 27, 2:30 PM CST
Where
Marshall County, 2.63 mi NE of Fairdealing to 3.02 mi NE of Fairdealing
Measured
70 kt (81 mph) estimated gust
Property damage
$200,000
Reported by
NWS Storm Survey
Coordinates
36.879, -88.199

A marina and campground along Kentucky Lake sustained moderate to major damage from a microburst. One houseboat sank, and several other boats were damaged. The bow of a sailboat was wedged under a dock, and a pontoon boat broke away from its slip. Three piers were heavily damaged. Roofing material was blown off a restaurant, mainly on one side of the building. The canopy of an outdoor seating area was blown down. One of the marina's gas pumps was left partially underwater. Waves estimated about five feet high caused some of the damage. The damage area was about one mile long and one-quarter mile wide.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2010Every state in 2010This day in weather historyWarnings in Kentucky, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 227900, 227902, 227901, 229956.